Kentucky, 2007

Hail in Kentucky, June 24, 2007

June 24, 2007 · NWS RLX · 1 event in 1 county or zone

Afternoon thunderstorms formed as a weak upper level disturbance combined with daytime heating and dew points in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon thunderstorms formed as a weak upper level disturbance combined with daytime heating and dew points in the mid 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 2:42 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 2:42 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SUN JUN 24 2007

.SYNOPSIS...
VERY WEAK UPPER DISTURBANCES WILL MOVE ACROSS OUR WARM AND MOIST
ATMOSPHERE TODAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE INTO THE
AREA LATE THURSDAY AND FRIDAY. DRY WEATHER PATTERN FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
UNSETTLED PATTERN CONTINUES WITH A 500HPA LOW STILL MEANDERING
EASTWARD IN ILLINOIS...AND DECENT AMOUNTS OF MOISTURE THROUGHOUT THE
COLUMN. CLOUD COVER CONTINUES TO PLAGUE THE REGION FROM THE
SYSTEM...WITH MOST LOCATIONS IN THE CWA ONLY SEEING A FEW PEAKS OF
SUN AT A TIME. THESE AREAS HAVE BEEN EXPERIENCING OFF AND ON RAIN
SHOWERS FOR MOST OF THE MORNING AND EARLY AFTERNOON. CLEARING IS
TAKING PLACE TO THE SOUTH...AND CONVECTION IS GETTING INTO GEAR AS
WE SPEAK. STILL FEEL SOME THUNDER IS POSSIBLE IN OUR AREAS...BUT
WILL WE TOUGHER WITHOUT THIS ASSISTANCE.

FORECAST FOR TONIGHT WILL HINGE ON ACTIVITY TO THE SOUTHWEST. COULD
SEE SOME RESIDUAL RAINFALL FROM THE CONVECTION DURING THE DAY AND
EVENING. ANY LINGERING RAIN COULD BE ENHANCED BY A VORT MAX PUSHING
THROUGH THE SOUTHEAST OHIO COUNTIES...AND HAVE UPPED POPS TO BE IN
TOLERANCE WITH WESTERN NEIGHBORS.

MORE OF THE SAME FOR MONDAY...CLOUD COVER WILL DETERMINE THE AMOUNT
OF CONVECTION ACROSS THE REGION. ELEVATED HEAT SOURCES TO THE EAST
WILL PLAY A ROLE IN THUNDERSTORM FORMATION...WHILE A BIT MORE
FORCING WILL BE NEEDED FOR THE LOW LANDS. GUIDANCE TEMPERATURES HAVE
COME DOWN SIGNIFICANTLY FROM THE NEAR 90 DEGREE VALUES BACK TO THE
MID 80S...AND ADJUSTED THEM ACCORDINGLY...WHILE REMAINING ON THE
HIGH SIDE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
GUIDANCE SHOWS HIGH PRESSURE OFF THE MID ATLANTIC STATES EXTENDING
EAST INTO THE OH VALLEY AND SOUTHEAST U.S. TUESDAY. NAM AND GFS SHOW
H5 RIDGE BUILDING OVER THE APPALACHIANS LATE TUE AND WED.

NAM SHOWS DEWPOINT ISSUES THRU THE PERIOD...IN THE MID 70S ACROSS
CENTRAL AND SOUTH OF CWA.  IN THE ABSENCE OF SYNOPTIC FORCING...AND
MODELS SHOWING SOME LOW LEVEL MOISTURE...KEPT SLIGHT CHANCE OF
PRECIP WITH ELEVATED HEAT SOURCE IN THE EASTERN MOUNTAINS TUE AND
WED. WENT DRY ELSEWHERE.

PLENTY OF SUNSHINE EXPECTED UNDER A RELAXED FLOW SUGGESTS WARM
TEMPERATURES TUE AND WED. PREFERRED WARMER FWC MOS NUMBERS.
HOWEVER...USED 2 OR 3 DEGREES ABOVE MAV GUIDANCE FOR THE HIGHS TO
SHOW MORE DETAILS. INCREASING DEWPOINTS WILL KEEP LOWS IN THE MID TO
UPPER 60S LOWLANDS RANGING TO THE UPPER 50S HIGHEST ELEVATIONS AHEAD
OF THE APPROACHING COLD FRONT THU. CHANCE POPS ENTER THE NORTHWEST
SECTIONS ON WED NIGHT AHEAD OF EXPECTED COLD FRONT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A BLEND AMONG THE GFS AND ECMWF SEEMS THE BEST SOLUTION FOR
EXPECTED PATTERN WITH LOW PRESSURE OVER EASTERN CANADA AND TRAILING
COLD FRONT MOVING THROUGH THE AREA LATE THU INTO FRI. GFS SHOWS QPF
AHEAD OF BOUNDARY DURING MAX HEATING ON THURSDAY AFTERNOON...WITH
STRONGER CONVECTION ALONG THE COLD FRONT OVERNIGHT INTO FRI
MORNING.  MINOR TWEAKS IN TIMING OF THE FRONT ARRIVAL MADE...
HOPEFULLY BRINGING SOME RAINFALL TO ALLEVIATE CURRENT DRY
CONDITIONS.

DRIER AIR MASS AND COOLER TEMPS EXPECTED BEHIND THE FRONT LATE FRI
THROUGH THE WEEKEND.  GRADUALLY REMOVED POPS FRI AFTERNOON AND
EVENING CLEARING SKIES THROUGH THE WEEKEND. HPC GUIDANCE HAVE A GOOD
HANDLE IN THERMS OF TEMPS AND SKY CONDITIONS FROM DAY 4 TO 7.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO PLAGUE THE AREA.
POSSIBILITY OF CB REMAINS...ALTHOUGH MAY HAVE A DIFFICULT TIME
FORMING WITHOUT ANY SUPPORT FROM DIURNAL HEATING. DESPITE
THAT...PLENTY OF MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT.

LOSS OF DAYTIME HEATING WILL KEEP NIGHT TIME ACTIVITY TO A
MINIMUM...HOWEVER WE WILL WATCH AN UPPER LEVEL DISTURBANCE TRACK
ACROSS THE OHIO RIVER VALLEY.

MONDAY...MORE DIURNAL HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

MONDAY NIGHT THROUGH THURSDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Jun 24, 3:54 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT SUN JUN 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
454 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 3:48 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN JUN 24 2007

WVZ024-025-242130-
LOGAN WV-MINGO WV-
448 PM EDT SUN JUN 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES WEST OF GILBERT
CREEK...OR ABOUT 12 MILES SOUTHEAST OF WILLIAMSON...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BRUNO...
  SARAH ANN...CHAUNCEY...VARNEY...PIE AND MEADOR.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Local storm report, Jun 24, 5:14 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SHADY SPRING            37.70N 81.10W
06/24/2007  E1.00 INCH       RALEIGH            WV   FIRE DEPT/RESCUE

&&

JDENT
Special weather statement, Jun 24, 5:44 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
644 PM EDT SUN JUN 24 2007

WVZ035-242315-
RALEIGH WV-
644 PM EDT SUN JUN 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS OVER COAL CITY...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  JOSEPHINE...GHENT...SOPHIA...SHADY SPRING AND DANIELS.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Local storm report, Jun 24, 6:22 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
722 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             COAL CITY               37.68N 81.21W
06/24/2007  U1.00 INCH       RALEIGH            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            701 PM 06/24/2007 AND 716 PM 06/24/2007

&&

NNNN

The radar

The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
June 24, 6:33 PM EST
Where
Carter County, 7 mi SW of Grayson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.258, -83.041

Penny size hail was seen at Grayson Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32715.